0
Critical Care |

Successful Use of Methylene Blue for Hemodynamically Unstable Metformin Toxicity FREE TO VIEW

Diego Heredia, MD; Erin Mancl, PharmD; Bassel Sayegh, MD; Kevin Simpson, MD
Author and Funding Information

Loyola University Medical Center, Maywood, IL


Chest. 2014;146(4_MeetingAbstracts):253A. doi:10.1378/chest.1991940
Text Size: A A A
Published online

Abstract

SESSION TITLE: Critical Care Case Report Posters I

SESSION TYPE: Affiliate Case Report Poster

PRESENTED ON: Tuesday, October 28, 2014 at 01:30 PM - 02:30 PM

INTRODUCTION: Beneficial effects of methylene blue (MB) have been demonstrated in vasodilatory shock (1,2). We hypothesized that MB may also be beneficial in vasodilatory shock due to metformin associated lactic acidosis (MALA).

CASE PRESENTATION: A 60 year old female with type II diabetes mellitus treated with metformin presented with 2 days confusion and dyspnea. Physical exam revealed an agitated female breathing 36/min., saturation 99%, blood pressure 140/74mmHg and pulse rate of 100/min. Her temperature was undetectable. Testing demonstrated acute renal failure (creatinine 10.3mg/dl, BUN 68mg/dl, bicarbonate <5 mmol/L) and severe metabolic acidosis (arterial blood gas PH < 6.7, PCO2 19, PO2 98, lactic acid 18). Initial therapy consisted of warming blankets, IV fluids, empiric antibiotics, mechanical ventilation and renal replacement therapy. Despite 7L of crystalloid, she developed hypotension requiring norepinephrine and vasopressin. After 24 hours of therapy, she was unresponsive and had increasing vasopressor requirement. Intravenous MB was infused (1mg/kg over 1 hour) followed by a second dose 6 hours later (1 mg/kg over 4 hours). Shortly after, vasopressors were discontinued (fig 1). Her mental status improved and she was extubated 2 days later. All cultures were negative. The metformin level was 24μg/ml (reference <2 μg/ml). Other intoxications were excluded. She was eventually discharged in good condition. The only sequela was permanent hemodialysis.

DISCUSSION: Metformin intoxication impairs mitochondrial respiration leading to hyperlactatemia and vasodilatory shock (3). Methylene blue inhibits guanylate cyclase preventing smooth muscle relaxation and has been shown to improve MAP and mortality in vasodilatory shock due to sepsis and vasoplegia respectively. To our knowledge it has not been tested in vasodilatory shock due MALA.

CONCLUSIONS: In our patient, the increase and decrease in MAP after the first infusion followed by a second and sustained increase in MAP and successful weaning of vasopressors after the second infusion strongly suggest that these hemodynamic changes were related to MB administration.

Reference #1: Kirov, et al. Infusion of methylene blue in human septic shock: a pilot, randomized, controlled study. Crit Care Med 2001;29:1860.

Reference #2: Levin, et al. Methylene Blue Reduces Mortality and Morbidity in Vasoplegic Patients After Cardiac Surgery. Ann Thorac Surg 2004;77:496.

Reference #3: Protti, et al. Oxygen consumption is depressed in patients with lactic acidosis due to biguanide intoxication Crit Care 2010,14:R22

DISCLOSURE: The following authors have nothing to disclose: Diego Heredia, Erin Mancl, Bassel Sayegh, Kevin Simpson

No Product/Research Disclosure Information


Figures

Tables

References

NOTE:
Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543